Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

June 4, 2002Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 4, 2002, 8:36 PM EDT for Leon County, Florida. It was in force for 10 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:36 PM EDT (00:36 UTC)
Expired
Jun 14, 2002, 4:00 PM EDT
In force
10 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Leon County, FL

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:02 PM EDTThunderstorm WindDe Funiak Spgs, FLNumerous downed power lines reported by DeFuniak Springs Police.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2996 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 050036
SVRTLH
FLC073-050110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST LEON COUNTY IN FLORIDA

* UNTIL 910 PM EDT...

* AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES SOUTHWEST OF
  CHAIRES CROSSROADS...OR ABOUT 9 MILES EAST OF TALLAHASSEE...MOVING
  WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE BY 855 PM EDT...
  PERKINS...BELLAIR BY 900 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

LAT...LON 3032 8414 3043 8411 3048 8422 3037 8430

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:35 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 4, 8:35 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EDT TUE JUN 4 2002

CLOUDS MAY HAVE DELAYED THE DEVELOPMENT OF THE SEA BREEZE...AND
HAMPERED INCREASING TEMPS...BUT BOTH SURVIVED. THE SEABREEZE CAME
WELL INLAND AND GENERATED CONSIDERABLE CONVECTION...SOME SEVERE...
OVER N FLORIDA. MAX TEMPS RANGED FROM 91 AT THE COAST TO 98 INLAND.
NO NEW RECORDS BUT VERY UNCOMFORTABLE HEAT INDICES. THUNDERSTORMS
ARE STILL QUITE ACTIVE IN SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA...
BUT MOSTLY QUIET IN NORTH FLORIDA. TEMPS ARE ON TRACK...WILL DO ZONE
UPDATE AS LATE AS ALLOWED TO SEE IF POPS CAN BE DROPPED. OVER THE
COASTAL WATERS...WINDS AND SEAS CONTINUE EXTREMELY LIGHT.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

AFD

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.